Rheumatology, Cardiology, Falling Down and Midodrine

Finding the time and energy to write has been a challenge recently.  I’m not sure if you would describe my worsening ailments as a flare, but my poor, body has been struggling to hold things together.0ff7167e97f625a09a50879d90d5057c

Last week I saw my GP and my cardiologist and managed to get two new referrals in the process.  The first to a new rheumatologist, recommended by the London hospital who diagnosed me, and the second to an endocrinologist to check if the cardiologist is missing anything.  Don’t you just love these multisystem chronic illnesses?!

017096efedcc1c8ede7971c3ed094485

For the rheumy we have a family outing on the cards, as the A level student and lovely girl have also been referred.  The bookings department called last Friday and asked if we would like consecutive appointments – I bet the consultant will love it when she sees the same surname appearing three times in one morning.  “What another genetic problem?!”  I have put off having the kids diagnosed with hEDS even though I can see elements in all three of them, but it has only been recently that I learnt from the lovely online support that they might be eligible for extra help in exams.  This is down to the pain and difficulty with writing that we with bendy fingers and dodgy collagen experience.  My daughter has never been able to hold a pen properly and they both struggle to be able write as fast as their peers – their brother, the uni student, was exactly the same at school.  In fact his fingers are so flexible that you might think they were missing their bones altogether.

The schools have responded really well and thanks to some fantastic blog posts that I was able to direct them towards, have now heard of Ehlers Danlos Syndromes.  We missed the deadline with the exams boards for the A level student to receive extra time (he needs a formal consultant recommendation) but he is allowed to be in a smaller room and to have rest breaks.  Had his typing been quicker, he could have opted to use a laptop.  My daughter’s school have been fantastic!  They are keen to learn – obviously they have seen me deteriorate after repeated surgeries and progress into a wheelchair – and many teachers have been upset to learn that she has not spoken up about pain, dislocations and difficulties in games classes.  Of course she is worried that a fuss shouldn’t be made as there are other people more in need!  But in terms of her year 10 exams after Easter, she will use a laptop and take rest breaks.  When I was at school I had no idea that the pain I always had and my difficulty getting through written work was actually down to a genuine problem – in fact at the beginning of this academic year none of us dreamt that our pain would actually be considered a reason for the kids to need extra help!  Of course the new guidelines came out last week for diagnosis criteria, so I’m not sure what they might be deemed as – well I could say a few choice words that have nothing to do with EDS!

More to come about the criteria and of course how we all get on.

2017_classification-small

The EhlersDanlos Syndromes International Classification

I have been on the waiting list for a follow up cardiology appointment since the end of last year.  Immediately after my tilt table test, I started the synthetic steroid fludrocortisone to increase my circulating fluid and raise my blood pressure…if anything it made me worse as the faints, falls and injuries have come thick and fast.  My GP tried to have an appointment fast tracked, but when this couldn’t be arranged the cardiology department told me to double the fludro dose and continue with compression tights, fluids, salt.  I have felt so unwell and so tired!  Last week the consultant started me on midodrine, which in the UK can only be prescribed by a cardiologist for extreme cases of low BP that haven’t responded to conventional treatment.  It is early days and I am only on a low dose three times a day – but I cautiously think there is a small improvement.  The last dose of the day mustn’t be too close to lying down in bed as there is a risk of increased blood pressure when flat and strokes.  One side effect I do have is a strange creeping, tingling sensation of the skin particularly my scalp – about an hour after I take it when it reaches highest blood concentration level.  So if you see me out and I’m itchy, I really don’t have nits!!13413444_143336392741362_1604407187_n

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s